Sunday, April 12, 2009

Positive Side Effects

What do you call those people who fake pain in order to get their doctors to prescribe narcotics?

It would be hard to fake a major spike in eosinophils in order to get a Prednisone prescription, but I can see how it would be tempting to try. This time, I'm riding the wave of the positive side effects of the 'roids.

First of all there's that whole metabolic rate increase. I've lost 3/4 pound while typing this blog post. Not that I need to lose any weight, mind you. In spite of overzealous overeating, I've lost eight pounds in six weeks (five from the EOS and three from three days of 'roids). I obviously need to step up my pig-out pace, and the timing couldn't be better. My refrigerator has become a shrine to all things pork: ham, sausage and bacon are shoulder-to-shoulder. Low fat and no fat products are banned. Sweets are in abundance. (If only I could find the three-pound bag of Jelly Bellies I hid.) Lucky me, and I mean it this time without a trace of irony.

And then there's the insomnia. (Don't be surprised to find me leaving blog or Facebook comments at 2:30 am and then again at 4 am after a 2-hour nap.) I'm not fighting it this time; I'm simply getting things done. Just last night I finished writing the great American novel. Well, at least a flash fiction version of it. I was inspired by pal Paula Johnson's new Rose City Sisters flash fiction anthology blog that launches on May 1.

I started out reading good examples of flash fiction, but those weren't the least bit inspiring. The brilliant stuff made me want to throw in the power cord before my fingers even hit the keys. The bad stuff was an entirely different matter. "This stuff is crap," I thought. "I can do better."

I've completed my 1,000-word submission. It's definitely not brilliant, but I don't think it's crap either. (Alas, it likely fits in that vast wasteland of mediocrity.) But not to worry. Paula points out that the goal is to try something different and to have fun in the process. By that measure, I succeeded.

Now excuse me while I slip downstairs and work on gaining back that 3/4 pound I just lost.

8 comments:

Trish said...

argh...wrote a whole response and my crackberry wouldn't post it!

what I said was:
Eat latkes and sufganiot (doughnuts---or dougnuts if you read certain blogs and/or prefer them).

Pile on the biscuits and gravy. BTW, any chance they Rx some cholesterol and diabetic meds to go along with the 'roids?

Good luck with the 2 hour power naps and the flash fiction. Make sure to run it by someone else before posting it tho---I've learned from 'roid writing that like coke, sometimes what makes sense on high, really isn't meant for publication, or does it makes sense to those not running on the high you're on!

Hope you find those Jelly Bellies!

altadenahiker said...

Trish is funny; now I want to see some roid fiction.

Nuts? Easy to constantly snack on, and I know they're high in fat. How about a stuffed-twice-baked potato? Wicked.

Sue G said...

I am relatively new to your blog, since a cyber friend thought I might enjoy it and sent me your web address. I have been reading for a while (still licking my lips at the thought of your biscuits and gravy party).

I would prefer to dislike you since you have the "audacity" to 1) say you're 50 something and yet appear to be 30 something from your picture, and 2) have to GAIN weight!!!! Who loses weight on steroids??? (Well, I guess if I can be on the only chemo that makes one gain weight, completely dismantling my visions of being stylishly gaunt for a change....). But, alas, I find you witty and charming.

To answer your question, a person who fakes illness to get narcotics is called a felon. Ha.

A person who feigns illness to get attention is called a munchausen (most likely spelled wrong).

Nice to meet you, by the way.

Sue G www.caringbridge.org/visit/sueguenther

Susan C said...

Trish, LOL! Yea, writing while 'roiding could be my new occupational hazard. Don't worry - this fiction business is new to me so I'll have someone read it before hitting "submit."

AH, Yea, that Trish cracks me up. Almonds are once again my constant companion. I love eating foods that are fattening but dense in nutrients. Like doughnuts.

Sue, I know. I know. I think about .05% of the population actually loses weitght on 'roids. It's the darndest thing.

I like your answer to my rhetorical question. Other possible answers are addict and pusher.

You, my dear, are the witty and charming one. Looking forward to reading your blog.

Becky Smith said...

Love your page, love your writing, love reading someone who loves words!

Becky

smithellaneous.blogspot.com

Susan C said...

Hi Becky, Thanks for reading. I clicked over to your blog and immediately recognized Danielle's design work and thought, "We have at least one thing in common." Then I went to your profile and see that we share several things in common.

Nelle said...

OH how I would love to have to gain weight. Having my thyroid irradiated has made me plump even though I take replacement meds. With the diabetes I count carbs and have 10 servings of 15 mgs per day. I should be thin but no such luck. Prednisone makes me pack on the pounds too.

Anonymous said...

Hey Susan,

I can commiserate with the insomnia thing - just finished taking prednisone for a sinus infection for 7 days and was up every night almost all night! Really weird stuff...

Lisa C.